Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 34, NWS Houston/Galveston, TX

July 6, 2007Brazoria County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 6, 2007, 11:29 AM CDT for Brazoria County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2007, 11:29 AM CDT (16:29 UTC)
Expired
Jul 6, 2007, 1:30 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Whole counties

County Brazoria County, TX

The radar

The Houston radar (KHGX), 48 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2007-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2007-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 061630
FFWHGX
TXC039-061830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1129 AM CDT FRI JUL 6 2007

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRAZORIA COUNTY IN SOUTHEAST TEXAS

* UNTIL 130 PM CDT

* AT 1124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM     
  HILLCREST TO 6 MILES WEST OF WEST COLUMBIA.  THUNDERSTORMS WILL    
  CONTINUE TO TRAIN ACROSS THE AREA THROUGH EARLY THIS AFTERNOON.    
  AN ADDITIONAL 2 TO 4 INCHES OF RAINFALL WILL BE POSSIBLE ACROSS    
  THE WARNED AREA.

* FLOODING IS EXPECTED IN OR NEAR...
ROSHARON...CHOCOLATE BAYOU...WILD PEACH VILLAGE...RICHWOOD...
MANVEL...LIVERPOOL...LAKE JACKSON...IOWA COLONY...HOLIDAY LAKES...
DANBURY...BRAZORIA...BONNEY...BAILEYS PRAIRIE...ANGLETON AND ALVIN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO CREEKS AND BAYOUS...DRAINAGE AREAS AND LOW LYING SPOTS.
ADDITIONALLY...FLOODING MAY OCCUR ON...STREETS...FRONTAGE ROADS...AND
HIGHWAY UNDERPASSES. AVOID LOCATIONS WHERE WATER COVERS THE GROUND

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO SMALL CREEKS AND BAYOUS. ADDITIONALLY...FRONTAGE ROADS...
HIGHWAY UNDERPASSES...FARM-TO-MARKET AND OTHER SECONDARY ROADS MAY
FLOOD. AVOID LOCATIONS WHERE WATER COVERS THE GROUND

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4PM FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2915 9506 2896 9565 2923 9585 2932 9559
      2944 9544 2959 9535 2951 9526

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 9:55 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 6, 9:55 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
955 AM CDT FRI JUL 6 2007

.DISCUSSION...
SURFACE LOW BETWEEN TYR AND LFK A REFLECTION OF UPPER LEVEL LOW OVER
NORTHEAST TEXAS. SURFACE TROUGH FROM THIS LOW EXTENDING SOUTH
TO THE COASTAL TROUGH. OUR REGION IS CURRENTLY UNDER THE RR QUAD
OF A WEAK UPPER LEVEL JET. LOW LEVEL FOCUS NEAR COASTAL TROUGH AND
JUST EAST OF TROUGH EXTENDING FROM SURFACE LOW. TRAINING CONVECTION
OVER CHAMBERS AND GALVESTON COUNTIES HAS LEAD TO A FFW. WE UPDATED
1ST PERIOD OF ZFPHGX TO REFLECT PERSISTENT ONGOING CONVECTION OVER
SOUTHEAST ZONES.
37

&&

.PREV DISCUSSION... /ISSUED 453 AM CDT FRI JUL 6 2007/

DISCUSSION...
BOTH SFC AND UPPER LOW NOW LOCATED BETWEEN MADISONVILLE AND DALLAS
EARLY THIS MORNING. BOTH ARE FCST TO CONTINUE ON AN ENE TRACK AND
INTO NE TX, ARK, LA, & MS FOR THE NEXT 24-36 HRS. HOWEVER...WEAKNESS
AND/OR SHEAR AXIS BETWEEN THE W & E COAST RIDGES PERSISTS OVER TX
UNTIL FURTHER NOTICE AND WHOS NOT TO SAY ANOTHER LOW DOESNT
EVENTUALLY REFORM?

WAS SOMEWHAT INCLINED TO EITHER RECONFIGURE OR EVEN DROP THE FLASH
FLOOD WATCH TODAY. BUT SINCE ITS ALREADY OUT AND FCST CONFIDENCE IS
NOT ALL THAT HIGH...HAVE DECIDED TO LET RUN ITS COURSE THRU THE
AFTERNOON.

MAIN REASONS FOR THE DOUBTS A WATCH IS NEEDED ARE THAT THE HEAVIEST
RAINFALL SHOULD NOW BE SHIFTED FURTHER NORTH AND EAST IN THE
VICINITY OF THE SCF/MID LEVEL TROF. NORTHERN PORTIONS OF THE
CWA...WHILE HAVE SEEN A DECENT AMOUNT OF RAIN THIS PAST MONTH...
HAVENT SEEN AS MUCH AS FURTHER SOUTH WHO HASNT HAD VERY MANY FF
ISSUES EVEN W/ THE HEAVY RAIN. THINKING IS THAT MOST NORTHERN AREAS
CAN HANDLE A DECENT SOAKING. AND WITH THE FOCUS SHIFTED FURTHER
NORTH...POSSIBILITY THAT A WATCH ISNT WARRANTED ACROSS SOUTHERN
AREAS ANYMORE.

BUT ENOUGH DOUBTS EXIST TO KEEP IT. FIRST OF ALL...GPS PW PLOT STILL
SHOWS 2-2.25 VALUES ACROSS THE AREA. MUCH OF THE REGION HAS MCLEAR
SKIES AND WITH HEATING THE ATMOS MAY BECOME UNSTABLE ENOUGH WHERE
MORE CONVECTIVE TYPE PRECIP WILL PREVAIL TODAY VERSUS THE MOSTLY
STRATIFORM VARIETY WEVE SEEN OF LATE. ALSO SOMEWHAT OF A CONCERN IS
THE WEAK SHORTWAVE SEEN ON W/V IMAGERY NEAR LAREDO. THIS MAY MOVE
OVER THE AREA DURING THE AFTN HOURS AS WELL WHEN THE SEABREEZE MIGHT
ALSO BECOME A FOCUS. AREAS ALONG & SOUTH OF I-10 CANNOT TAKE MUCH
MORE HEAVY PRECIP. TRAINING STORMS ACROSS THE SFC TROF ACROSS NRN
ZONES WILL NEED TO BE WATCHED. THAT BEING SAID...WILL KEEP THE WATCH
BUT CUT BACK THE QPF A TOUCH.

MOISTURE VALUES DROP BACK TO 1.8-2 THIS WEEKEND INTO THE MIDDLE OF
NEXT WEEK SO THE NORMAL SUMMERTIME SCT AFTN TSTMS SHOULD BE THE
RULE. POSSIBLE FURTHER DRYING & WARMING WED-FRI OF NEXT WEEK
AHEAD OF AN EASTERLY WAVE.  47

MARINE...
NO LARGE-SCALE ISSUES WITH WINDS/SEAS FOR THIS FCST CYCLE...WITH
PROBLEMS MAINLY CONFINED TO LOCATIONS IN/NEAR STORMS MOVING OVER
THE WATERS (OR YET TO DEVELOP AND MOVE OVER THE WATERS). 41

AVIATION...
STILL HAVING SOME ISSUES WITH CURRENT SET OF TAFS AND THE UPCOMING
SET OF TAFS...MAINLY CONCERNING THE CONVECTION PERSISTING OVER THE
FAR NRN EXTREME OF THE CWA AND THE SCATTERED TSRA DEVELOPING ALONG
THE COAST. ANOTHER S/W EXPECTED TO MOVE ACROSS THE AREA LATER THIS
AFTN SO WILL LIKELY KEEP THE MENTION OF TS/CB FOR THIS TIME FRAME.
IN THE MEANTIME...CONDITIONS RUNNING THE GAMUT FROM VFR TO LIFR AT
THE LOCAL AIRPORTS. LIFR CONDITIONS DUE MAINLY TO LOW CEILINGS/FOG
FOR LOCATIONS NOT AFFECTED BY THE DEVELOPING TSRA. ATTM THE THINK-
ING IS THAT WE SHOULD SEE A RETURN OF THE LIFR CONDITIONS (BECAUSE
OF LOW CEILINGS/FOG) ONCE AGAIN OVERNIGHT/EARLY SAT MORNING DUE TO
THE VERY WET GROUNDS/CLEARING SKIES IN THE WAKE OF THE EXITING UP-
PER LOW. HOPEFULLY WE WILL GET A BREAK FROM THE PCPN AFTER THE EVE
HOURS. 41

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...
     CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
     HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...WHARTON.

GM...NONE.
&&
Hazardous weather outlook, Jul 6, 11:17 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1117 AM CDT FRI JUL 6 2007

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
071000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1117 AM CDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR
ALL OF SOUTHEAST TEXAS. TRAINING OF THUNDERSTORMS CAN BE EXPECTED
THE REST OF TODAY ESPECIALLY OVER THE COASTAL COUNTIES INCLUDING
GALVESTON AND CHAMBERS COUNTIES. LOCALIZED ACCUMULATIONS UP TO 7
INCHES IS POSSIBLE FOR THE AFOREMENTIONED COUNTIES. OTHERWISE
WIDESPREAD RAINFALL AMOUNTS OF 1/2 TO 1 INCH WITH ISOLATED TOTALS
OF 4 INCHES CAN BE EXPECTED OVER THE REST OF THE WATCH AREA
THROUGH THIS AFTERNOON. THE RAINFALL COVERAGE AND INTENSITY IS
EXPECTED TO DECREASE BY EARLY EVENING.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 6, 7:43 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
743 AM CDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FUNNEL CLOUD     2 NW GALVESTON          29.25N 94.92W
07/05/2007                   GALVESTON          TX   LAW ENFORCEMENT

            WATER SPOUT

0402 PM     FUNNEL CLOUD     2 SW GALVESTON          29.21N 94.92W
07/05/2007                   GMZ355             TX   PUBLIC

            FUNNEL CLOUD REPORTED 2 SW OF MOODY GARDENS.

0405 PM     TORNADO          GALVESTON               29.23N 94.89W
07/05/2007                   GALVESTON          TX   LAW ENFORCEMENT

            SMALL TORNADO REPORTED BY GALVESTON CO EM. ALSO VISIBLE
            ON TRANSTAR TRAFFIC CAMERAS. SHINGLE DAMAGE REPORTED 7700
            BLOCK OF BROADWAY.

&&

JJ
Local storm report, Jul 6, 10:34 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1034 AM CDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            HIGH ISLAND             29.57N 94.39W
07/06/2007                   GALVESTON          TX   LAW ENFORCEMENT

            HIGHWAY 87 CLOSED FROM BOLIVAR TO HIGH ISLAND

&&

JJ

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 10:28 PM CDTRiver Flood WarningHGXJackson37 hr
Jul 5, 10:28 PM CDTRiver Flood WarningHGXBrazos, Grimes, Madison6 days
Jul 6, 8:42 AM CDTFlash Flood WarningHGXChambers, Galveston2 hr
Jul 6, 9:04 AM CDTRiver Flood WarningHGXColorado, Jackson, Wharton26 hr
Jul 6, 10:10 AM CDTSpecial Marine WarningHGX65 min
Jul 6, 10:39 AM CDTFlash Flood WarningHGXChambers, Galveston3 hr
Jul 6, 10:40 AM CDTRiver Flood WarningHGXChambers, Liberty26 days
Jul 6, 11:10 AM CDTSpecial Marine WarningHGX95 min
Jul 6, 2:31 PM CDTFlash Flood WarningHGXFort Bend, Harris, Wharton119 min
Jul 6, 2:40 PM CDTFlash Flood WarningHGXMatagorda3 hr
Jul 6, 3:57 PM CDTTornado WarningHGXGalveston20 min
Jul 6, 4:20 PM CDTTornado WarningHGXChambers22 min
Jul 6, 4:26 PM CDTFlash Flood WarningHGXFort Bend, Harris2 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.